Alert archive / Missouri / Flash Flood Warnings in 2005

Flash Flood Warning 67, NWS Springfield, MO

August 6, 2005Shannon County, Missouri

NWS Springfield, MO issued this flash flood warning at Aug 6, 2005, 11:55 AM CDT for Shannon County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2005, 11:55 AM CDT (16:55 UTC)
Expired
Aug 6, 2005, 6:00 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Shannon County, MO

The radar

The St Louis radar (KLSX), 178 km from the middle of the area, began a volume at 16:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 4.9 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2005-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 721 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2005-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
721 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
970 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 061700
FFWSGF
MOC203-062300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1155 AM CDT SAT AUG 6 2005

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SHANNON COUNTY IN SOUTH CENTRAL MISSOURI.

* UNTIL 600 PM CDT.

* AT 1154 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.   
  DOPPLER RADAR ESTIMATED ONE TO THREE INCHES OF RAIN HAD FALLEN 
  ACROSS NORTHERN SHANNON COUNTY SINCE 10 AM. AN ADDITIONAL ONE TO 
  TWO INCHES OF RAIN IS LIKELY ACROSS MUCH OF SHANNON COUNTY. 

* THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE WARNED 
  AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH   
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING   
  INCLUDE AREAS BETWEEN EMINENCE...ROUND SPRING...AND AKERS...AND 
  ALONG TRIBUTARIES INTO THE CURRENT RIVER.  

  SIGNIFICANT RISES ARE ALSO LIKELY ON THE CURRENT RIVER. BOATERS
  AND CAMPERS ALONG THE CURRENT RIVER AND ITS TRIBUTARIES SHOULD BE 
  ALERT FOR RISING WATER LEVELS...AND BE PREPARED TO SEEK HIGHER
  GROUND.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE 
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME 
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR 
CREEKS.

LAT...LON 3740 9120 3689 9126 3691 9164 3740 9163

$$

FOSTER
2 follow-up statements
000 
WGUS73 KSGF 062013
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
310 PM CDT SAT AUG 6 2005

MOC203-062300-
SHANNON MO-
310 PM CDT SAT AUG 6 2005

...FLASH FLOOD WARNING CONTINUES FOR SHANNON COUNTY UNTIL 600 PM
CDT...

AT 3 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT 
HEAVY RAIN HAD ENDED ACROSS THE WARNED AREA.  HOWEVER LIGHT RAIN 
CONTINUED ACROSS SHANNON COUNTY. DOPPLER RADAR ESTIMATED RAINFALL 
TOTALS OF 2 TO 5 INCHES SINCE 8 AM ACROSS MUCH OF NORTHERN AND 
CENTRAL SHANNON COUNTY. 

ALTHOUGH THE HEAVY RAIN HAD ENDED...RUNOFF FROM THE EXCESSIVE 
RAINFALL WILL CONTINUE...AND CAUSE FLOODING TO OCCUR. SOME LOCATIONS 
THAT WILL EXPERIENCE FLOODING INCLUDE AREAS BETWEEN EMINENCE...ROUND 
SPRING...AND AKERS...AND ALONG TRIBUTARIES INTO THE CURRENT RIVER.  

SIGNIFICANT RISES ARE ALSO LIKELY ON THE CURRENT RIVER. BOATERS   
AND CAMPERS ALONG THE CURRENT RIVER AND ITS TRIBUTARIES SHOULD BE   
ALERT FOR RISING WATER LEVELS...AND BE PREPARED TO SEEK HIGHER   
GROUND.

IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...
OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS SHOULD
AVOID CAMPING ALONG STREAMS OR CREEKS DURING THREATENING RAINS.

LAT...LON 3740 9120 3689 9126 3691 9164 3740 9163

$$

FOSTER
000 
WGUS73 KSGF 062259
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
559 PM CDT SAT AUG 6 2005

MOC203-062309-
SHANNON MO-
559 PM CDT SAT AUG 6 2005

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SHANNON COUNTY HAS
BEEN ALLOWED TO EXPIRE...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.


LAT...LON 3740 9120 3689 9126 3691 9164 3740 9163

$$

TERRY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 2:28 AM CDT, 9 hours 27 minutes earlier.

Area forecast discussion, Aug 6, 2:28 AM CDT, 9 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
228 AM CDT SAT AUG 6 2005

.DISCUSSION...
POSITIVELY TILTED SHORTWAVE CONTINUES TO GRADUALLY SHIFT SOUTH
TOWARD THE OZARKS WHILE SHOWING INDICATIONS OF SHEARING OUT WITH
TIME.  THIS FEATURE HAS AN ASSOCIATED JET STREAK...ALONG WITH A BAND
OF UPPER LEVEL DRY AIR NORTH OF THE SHEAR AXIS.  THERE ARE A COUPLE
OF COMPONENTS WITHIN THE JET STREAK THAT ARE CAUSING THE ETA AND GFS
TO GENERATE QPF.  PROFILERS AND UPPER AIR OBS INDICATE A SPEED MAX
THAT EXTENDS FROM CENTRAL ILLINOIS UP INTO NEW ENGLAND...WHILE A
SECONDARY SPEED MAX IS POSITIONED ACROSS THE HIGH PLAINS.  THE ETA
DEVELOPS A DIVERGENCE MAXIMUM OVER SOUTHERN MISSOURI...WHICH IN TURN
GENERATES QPF THROUGH TONIGHT AND EARLY TOMORROW MORNING.  WILL
PARTIALLY BUY INTO THIS SOLUTION AS NOCTURNAL CONVECTION CONTINUED
INTO A GOOD PORTION OF THE EVENING...AND NOW REDEVELOPING IN A FEW
AREAS OF CENTRAL AND SOUTH CENTRAL MISSOURI.  THEREFORE...ADJUSTED
POPS TO ACCOUNT FOR THIS UPPER FORCING...WITH CHANCE POPS ALONG AND
SOUTH OF INTERSTATE 44...AND SLIGHT CHANCES TO THE NORTH INTO THIS
EVENING.

UPPER LEVEL DRY AIR WILL PROGRESS THROUGH THE REGION LATE THIS
EVENING AND SHOULD LIMIT RAIN CHANCES FOR SUNDAY.  AS A MATTER OF
FACT...I WENT AHEAD AND PULLED ALL RAIN CHANCES FOR SUNDAY AS PWATS
ARE EXPECTED TO FALL TO AROUND 1.30 INCHES.  WOULDNT BE SURPRISED
IF A COUPLE SHOWERS DEVELOPED NEAR THE ARKANSAS - MISSOURI STATE
BORDER DURING THE AFTERNOON...BUT AREAL COVERAGE DOESNT WARRANT ANY
MENTION OF POPS THROUGH SUNDAY.

BY MONDAY...BOTH THE ETA AND GFS AGREE ON BRINGING BULK MOISTURE NORTH
INTO SOUTHERN MISSOURI.  WITH MID LEVEL R.HS INCREASING TO 50% OR
ABOVE...AFTERNOON PULSERS ARE A GOOD BET.  INTRODUCED SOME POPS IN
FOR AREAS ALONG AND SOUTH OF I-44.

UPPER LEVEL RIDGE BECOMES STRONG ACROSS THE SOUTHERN HALF OF THE
LOWER 48 AS WE HEAD INTO THE NEXT WEEK.  FLOW BECOMES WEAK WITH THE
PRIMARY STORM TRACK CONFINED ACROSS CANADA.  MODELS ARE NOW BACKING
OFF WITH BRINGING AN UPPER SHEAR AXIS ACROSS THE CENTRAL PLAINS...AS
PREVIOUSLY SUGGESTED.  THEREFORE WILL LEAVE POPS OUT OF THE FORECAST
BEYOND MONDAY.  TEMPERATURES WILL INCREASE BACK INTO THE MID 90S ON
A DAILY BASIS THROUGH NEXT WEEK.

&&

.AVIATION...
SCATTERED LOW AND MID LEVEL CLOUD COVER WILL CONTINUE THROUGH
TODAY.  SHOWERS AND THUNDERSTORMS WILL ACCOMPANY...HOWEVER...AREAL
COVERAGE WILL LIKELY REMAIN ISOLATED TO SCATTERED...AND LEFT THUNDER
OUT OF THE JOPLIN AND SPRINGFIELD TERMINAL AERODROME FORECASTS.

LIGHT NORTHEAST WINDS WILL PERSIST THROUGH MUCH OF THE 24 HOUR
FORECAST PERIOD.  AREAS OF FOG MAY DEVELOP OVER SOUTH CENTRAL
MISSOURI...AFFECTING THE WEST PLAINS AIRPORT.  VISIBILITIES MAY DROP
TO VALUES APPROACHING IFR THROUGH 12Z THIS MORNING NEAR WEST
PLAINS.  OTHERWISE...VISIBILITIES SHOULD REMAIN VFR FOR JOPLIN AND
SPRINGFIELD...UNLESS A STORM OR TWO DEVELOPS NEAR THE AIRPORTS.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

CRAMER
Hazardous weather outlook, Aug 6, 5:53 AM CDT, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
553 AM CDT SAT AUG 6 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-061800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
553 AM CDT SAT AUG 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

 THUNDERSTORMS CONTAINING WIND GUSTS IN EXCESS OF 60 MPH...CLOUD TO
 GROUND LIGHTNING...AND LOCALIZED HEAVY RAIN.

  AREAS AFFECTED AND TIMING:

 THUNDERSTORMS WILL BE POSSIBLE THIS MORNING AND EARLY THIS AFTERNOON
 ACROSS ALL OF EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS.
 ISOLATED SEVERE THUNDERSTORMS CONTAINING DAMAGING WIND GUSTS WILL
 BE POSSIBLE ALONG AND SOUTH OF A LINE FROM EMINENCE TO WILLARD TO
 JOPLIN MISSOURI LATE THIS MORNING AND THIS AFTERNOON.

  DISCUSSION:

 A MOIST AIRMASS IN PLACE OVER THE REGION WILL BECOME UNSTABLE TODAY
 WITH DAYTIME HEATING. A WEAK UPPER LEVEL DISTURBANCE WILL AID IN
 DEVELOPING THIS ACTIVITY...AND MAY ALSO ENHANCE THE INTENSITY OF
 STORM UPDRAFTS. THE ENVIRONMENT WILL BE CONDUCIVE FOR MICROBURSTS
 CAUSING DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

 AFTERNOON THUNDERSTORMS WILL AGAIN BE POSSIBLE ON MONDAY AS MOISTURE
 TRAVELS NORTH BACK INTO SOUTHERN MISSOURI. AFTERNOON
 DESTABILIZATION MAY BE SUFFICIENT FOR MORE STORMS CAUSING ISOLATED
 MICROBURSTS.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CRAMER

In the hours before

Local storm report, Aug 6, 9:42 AM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT...EVENT SUMMARY
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0942 AM CDT SAT AUG 06 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     1 NW FORSYTH            36.69N 93.13W
08/05/2005                   TANEY              MO   PUBLIC

            SEVERAL SMALL TREES, 8 IN DIAMETER FELL ACROSS NORTHERN
            PORTIONS OF FORSYTH AROUND 230 PM. SEVERAL OTHER
            DOWNBURST WINDS CONTRIBUTED TO TREES DOWNED BETWEEN 245
            AND 3 PM.

0250 PM     TSTM WND DMG     3 E BRANSON             36.65N 93.17W
08/05/2005                   TANEY              MO   LAW ENFORCEMENT

            TREES BLOWN OVER ON HIGHWAY T

0345 PM     TSTM WND DMG     THEODOSIA               36.58N 92.68W
08/05/2005                   OZARK              MO   PUBLIC

            THEODOSIA MARINA HAD SEVERAL TREES DOWNED, APPROXIMATELY
            10 IN DIAMETER, PLUS A MARINA ROOF WAS BLOWN DOWN
            BETWEEN 345 AND 4 PM.

0355 PM     TSTM WND GST     THEODOSIA               36.58N 92.68W
08/05/2005  60 MPH           OZARK              MO   FIRE DEPT/RESCUE

0500 PM     TSTM WND GST     NIXA                    37.05N 93.30W
08/05/2005  40 MPH           CHRISTIAN          MO   PUBLIC

            SEVERAL REPORTS OF SMALL LIMBS BLOWN DOWN BETWEEN NIXA
            AND SPARTA. LARGEST LIMBS WERE APPROXIMATELY 5 IN
            DIAMETER WITH ESTIMATED WINDS OF 40 TO 50 MPH.

0545 PM     TSTM WND GST     2 S SPRINGFIELD         37.17N 93.30W
08/05/2005  40 MPH           GREENE             MO   LAW ENFORCEMENT

            SEVERAL SMALL TREE LIMBS DOWNED ACROSS SOUTHERN PARTS OF
            SPRINGFIELD, SOUTH TOWARD THE CHRISTIAN COUNTY LINE
            BETWEEN 545 AND 645 PM. ESTIMATED WIND SPEEDS OF 40 TO
            50 MPH ALONG WITH MINOR FLOODING ALONG BATTLEFIELD ROAD,
            REPUBLIC ROAD, AND SEVERAL OF THE SECONDARY ROADS
            BETWEEN THE CHRISTIAN COUNTY LINE AND SOUTH SPRINGFIELD.

JLT

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 8:16 PM CDTFlash Flood WarningSGFShannon6 hr
Aug 6, 9:29 AM CDTFlash Flood WarningSGFDent6 hr
Aug 6, 12:59 PM CDTSevere Thunderstorm WarningSGFGreene68 min
Aug 6, 1:10 PM CDTSevere Thunderstorm WarningSGFWright65 min
Aug 6, 2:26 PM CDTSevere Thunderstorm WarningSGFChristian, Douglas48 min
Aug 6, 2:49 PM CDTSevere Thunderstorm WarningSGFGreene50 min
Aug 6, 4:43 PM CDTSevere Thunderstorm WarningSGFJasper, Lawrence47 min

Nearby

Flash Flood Warnings in Missouri, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.